Alert archive / Texas / Tornado Warnings in 2001
Tornado Warning 14, NWS Fort Worth, TX
NWS Fort Worth, TX issued this tornado warning at Oct 12, 2001, 8:12 PM CDT for Denton County, Texas. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 12, 2001, 8:12 PM CDT (01:12 UTC)
- Expired
- Oct 12, 2001, 8:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Fort Worth, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Denton County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 81 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 8:30 PM CDT | Thunderstorm Wind | Frisco, TX | Power lines were blown down between Highway 121 and Frisco. One mobile home was unroofed and several others damaged. One carport was destroyed and several homes were damaged by blown down trees. |
| Oct 12, 8:30 PM CDT | Thunderstorm Wind 52 E | Rio Vista, TX | Large tree limbs were blown onto FM 1220 by high winds. |
| Oct 12, 8:45 PM CDT | Thunderstorm Wind 52 E | Arlington, TX | Large tree limbs were blown off trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 12, 3:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3184 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 3.7
- Supercell composite
- 13.1
The text
As transmitted, in the capitals the NWS used until 2016.
720
WFUS54 KFWD 130113
TORFTW
TXC121-130145-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
812 PM CDT FRI OCT 12 2001
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* TORNADO WARNING FOR...
DENTON COUNTY IN NORTH CENTRAL TEXAS
* UNTIL 845 PM CDT
* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
TORNADIC THUNDERSTORM 10 MILES NORTHWEST OF KRUM...MOVING NORTHEAST
AT 20 MPH. THIS STORM HAS PRODUCED SIGNIFICANT DAMAGE IN DECATUR.
ANOTHER TORNADIC THUNDERSTORM WAS JUST NORTH OF LEWISVILLE MOVING
NORTHEAST AT 20 MPH
TAKE COVER IN A BASEMENT...OR ON THE LOWEST FLOOR OF YOUR HOME IN AN
INTERIOR CLOSET OR BATHROOM. USE BLANKETS OR PILLOWS FOR COVER.
LAT...LON 3341 9738 3324 9735 3299 9680 3338 9685
3343 9714What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Oct 12, 5:15 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Oct 12, 5:15 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD THE AVIATION DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 515 PM CDT FRI OCT 12 2001 AVIATION DISCUSSION... THE DEVELOPING LINE OF THUNDERSTORMS THAT EXTENDED FROM WICHITA FALLS TO BROWNWOOD LINE AT 515 PM...WILL SWEEP EAST THIS EVENING AFFECTING THE METROPLEX AIRPORTS BETWEEN 1 AND 5Z...AND THE WACO AREA BETWEEN 3 AND 7Z. THE WINDS HAVE BEEN BACKING THIS AFTERNOON... AND SHOULD REMAIN SOUTHEAST UNTIL THE THUNDERSTORMS APPROACH. THE WIND WILL SHIFT TO THE NORTHWEST BEHIND THE THUNDERSTORMS. EXPECT TO SEE CLOUDS/PRECIPITATION BEHIND THE FRONT SO EVEN THROUGH THERE MAY BE SOME VFR CEILINGS IMMEDIATELY BEHIND THE STORMS...MVFR CONDITIONS WILL RETURN. 58 POTENTIAL FOR SEVERE THUNDERSTORMS THIS EVENING STILL LOOKS PRETTY GOOD AS COLD FRONT AND DRY LINE HAVE BEGUN ADVANCING TOWARD N TEXAS. AS MENTIONED IN PREVIOUS DISCUSSION...CONVECTIVE AND DYNAMIC PARAMETERS PRETTY FAVORABLE FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK ACROSS OUR CWA THIS AFTERNOON/EVENING. ONLY REAL QUESTION REMAINS HOW FAR NORTH WILL THE MOISTURE RETURN FOR SEVERE STORMS ALL THE WAY TO THE RED RIVER. DEW POINTS HAVE RETURNED TO THE LOWER 60S IN THE METROPLEX AND THESE WILL ONLY CONTINUE TO RISE ON SOUTHERLY FLOW AROUND 15KTS. LATEST AWIPS MSAS SHOWS GOOD MOISTURE FLUX CONVERGENCE (20 G/KG) AND STRONGEST LI (-6) FROM NEAR KABI TO KSJT. EXPECT THIS TO BE THE AREA OF CONVECTIVE INITIATION WITHIN THE NEXT COUPLE OF HOURS. STORMS WILL FORM AS SUPERCELLS GIVEN THE STRONG AMOUNT OF SHEAR AND TURNING THE LOWEST LEVELS...BUT THEN WE EXPECT STORMS TO BECOME MORE LINEAR LATER THIS EVENING AS THE FRONT SWEEPS THROUGH. WILL GO WITH CATEGORICAL POPS ALL AREAS TONIGHT. SOME AREAS WILL ALSO SEE LOCALLY HEAVY RAIN. STRONGLY DIGGING LOW WILL SLOW THE END OF THE PRECIP...AT LEAST THE WRAP AROUND SHOWERS EXPECTED BEHIND THE FRONT. SO WILL GO WITH CHANCE POPS AGAIN TOMORROW...BEFORE PRECIP LEAVES TOMORROW NIGHT. MUCH COOLER TEMPS SATURDAY NIGHT AND SUNDAY AS STRONG HIGH BUILDS INTO N TEXAS. IN THE EXTENDED...COOL HIGH PRESSURE LINGERS...KEEPING N TEXAS DRY THROUGH THE WEEK. FCSTID = 80 DFW 57 61 48 72 / 100 50 0 0 ACT 59 64 50 74 / 100 50 0 0 .FWD...NONE.
In the hours before
Special weather statement, Oct 12, 2:31 PM CDT, 5 hours 41 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-130330- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 231 PM CDT FRI OCT 12 2001 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF NORTH CENTRAL TEXAS TONIGHT. AT MID AFTERNOON...A POTENT UPPER LEVEL STORM SYSTEM WAS APPROACHING TEXAS FROM NEW MEXICO. AT THE SURFACE...GULF MOISTURE WAS SURGING NORTHWARD ACROSS THE REGION. BY LATE THIS AFTERNOON...THE AIR MASS ACROSS THE REGION WILL BECOME VERY UNSTABLE. THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND 4 PM ALONG THE DRYLINE OVER WESTERN PORTIONS OF NORTH TEXAS. JET STREAM WINDS OF UP TO 100 MPH WILL CONTRIBUTE TO STRONG WIND SHEAR...ENHANCING THE POTENTIAL FOR SUPERCELL THUNDERSTORMS. A FEW TORNADOES ARE LIKELY...INCLUDING THE POTENTIAL FOR ISOLATED SIGNIFICANT TORNADOES. BY LATE EVENING AN EXPANSIVE SQUALL LINE WILL FORM ALONG THE I-35 CORRIDOR AND MOVE EAST ACROSS THE REMAINDER OF NORTH TEXAS OVERNIGHT. WIDESPREAD DAMAGING WINDS AND HAIL WILL BE POSSIBLE. IF YOU ARE PLANNING ON ATTENDING ANY ATHLETIC EVENTS OR OTHER OUTDOOR ACTIVITIES THIS EVENING...ESPECIALLY WEST OF INTERSTATE 35...PAY VERY CLOSE ATTENTION TO WEATHER DEVELOPMENTS. BE READY TO QUICKLY MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. SPOTTER ACTIVATION WILL BE LIKELY BY 4 PM FOR AREAS WEST OF A BOWIE TO COMANCHE LINE. SPOTTER ACTIVATION WILL BE LIKELY ALONG AND WEST OF THE INTERSTATE 35 CORRIDOR...INCLUDING THE METROPLEX AND WACO BY 8 PM...AND THE REMAINDER OF NORTH CENTRAL TEXAS AFTER 10 PM.
Local storm report, Oct 12, 5:30 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
530 PM CDT FRI OCT 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 1 SE POSSUM KINGDOM LAKE TX 2.75 INCH HAIL
10/12/01 PALO PINTO REPORTED BY HAM RADIO
OPERATOR.Local storm report, Oct 12, 5:38 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
538 PM CDT FRI OCT 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0534 PM SIDNEY TX 1 INCH HAIL
10/12/01 COMANCHE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Oct 12, 6:57 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
657 PM CDT FRI OCT 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0637 PM 5 NW GRAFORD TX .88 INCH HAIL
10/12/01 PALO PINTO REPORTED BY HAM RADIO
OPERATOR.Local storm report, Oct 12, 7:07 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
707 PM CDT FRI OCT 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM PRIDDY TX .75 INCH HAIL
10/12/01 MILLS REPORTED BY FIRE AND
RESCUE.The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 7:02 PM CDT | Severe Thunderstorm Warning | FWD | Comanche, Hamilton | 43 min |
| Oct 12, 7:22 PM CDT | Tornado Warning | FWD | Wise | 38 min |
| Oct 12, 7:50 PM CDT | Severe Thunderstorm Warning | FWD | Bosque, Somervell | 55 min |
| Oct 12, 7:56 PM CDT | Tornado Warning | FWD | Wise | 34 min |
| Oct 12, 8:10 PM CDT | Severe Thunderstorm Warning | FWD | Johnson | 50 min |
| Oct 12, 8:17 PM CDT | Severe Thunderstorm Warning | FWD | Tarrant | 43 min |
| Oct 12, 8:22 PM CDT | Tornado Warning | FWD | Collin | 38 min |
| Oct 12, 8:37 PM CDT | Severe Thunderstorm Warning | FWD | Dallas, Ellis | 53 min |
| Oct 12, 8:50 PM CDT | Tornado Warning | FWD | Bosque, McLennan | 25 min |
| Oct 12, 8:54 PM CDT | Tornado Warning | FWD | Grayson | 51 min |
| Oct 12, 8:55 PM CDT | Severe Thunderstorm Warning | FWD | Hill | 50 min |
| Oct 12, 8:59 PM CDT | Severe Thunderstorm Warning | FWD | Collin, Denton | 61 min |
| Oct 12, 9:16 PM CDT | Tornado Warning | FWD | Bosque, McLennan | 29 min |
| Oct 12, 9:26 PM CDT | Severe Thunderstorm Warning | FWD | Dallas, Rockwall | 64 min |
| Oct 12, 9:32 PM CDT | Severe Thunderstorm Warning | FWD | Ellis | 58 min |
| Oct 12, 9:34 PM CDT | Severe Thunderstorm Warning | FWD | Fannin | 56 min |
| Oct 12, 9:40 PM CDT | Tornado Warning | FWD | Hill, McLennan | 50 min |
| Oct 12, 9:42 PM CDT | Severe Thunderstorm Warning | FWD | Kaufman | 48 min |
| Oct 12, 9:48 PM CDT | Severe Thunderstorm Warning | FWD | Hunt | 42 min |
| Oct 12, 10:15 PM CDT | Severe Thunderstorm Warning | FWD | Delta, Hopkins, Lamar | 60 min |
| Oct 12, 10:30 PM CDT | Tornado Warning | FWD | Hill, Navarro | 45 min |
| Oct 12, 10:32 PM CDT | Tornado Warning | FWD | McLennan | 43 min |
| Oct 12, 10:58 PM CDT | Severe Thunderstorm Warning | FWD | Rains | 47 min |
| Oct 12, 11:31 PM CDT | Severe Thunderstorm Warning | FWD | Milam | 59 min |
| Oct 12, 11:33 PM CDT | Flash Flood Warning | FWD | Ellis, Hill, Navarro | 3 hr |
| Oct 12, 11:33 PM CDT | Severe Thunderstorm Warning | FWD | Hill, Navarro | 42 min |
| Oct 13, 12:28 AM CDT | Severe Thunderstorm Warning | FWD | Robertson | 62 min |
| Oct 13, 12:34 AM CDT | Severe Thunderstorm Warning | FWD | Henderson | 56 min |
Nearby
Tornado Warnings in Texas, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.